Migraine Medications: Triptans, Antidepressants, and Serotonin Syndrome - Again.

Teri Robert @trobert Health Guide
  • A Migraine and medication question just came in for our Ask the Clinician column. There is so much confusion about this that it's become necessary to address it yet again to help you wade through the confusion and take care of yourselves as well as possible. Here's the question:

    "I have been taking 60 milligrams of Cymbalta daily to treat depression, having switched from Zoloft due to a substantial weight gain. I also suffer from migraine headaches, which my doctor prescribed Imitrex. After some research I have found that Cymbalta and Imitrex should not be used together. I also have Malignant Hyperthermia, and am especially concerned about taking medications which could lead to very serious complications. What are my options in migraine relief? I currently get 10 to 15 migraines each month. Kristina."

    The issue of taking both triptans (Imitrex, Maxalt, Zomig, etc.) and SSRI and SNRI antidepressants is nowhere near as complicated as some people, including some doctors and pharmacists, are making it. Somehow, people get the same impression that Kristina did, that antidepressants and triptans "should not be used together." So, let's see if I can clarify this yet again.

    Add This Infographic to Your Website or Blog With This Code:


    Maybe one thing we need to look at is a couple of different types of "warnings" that can be in the prescribing information for our medications:

    • Contraindications. Contraindications are a part of the prescribing information for medications and should be listed on the patient information sheets that pharmacies are required to give us when we pick up our prescriptions. Contraindications are circumstances under which a medication or treatment should not be used or could be harmful. In other words, contraindications mean do not take the medications in question together. Period.
    • Warnings. There are often warnings in the prescribing information and patient information about mediations. These warnings do not mean that the medications in question should not be taken together. These warnings generally explain what symptoms would occur if taking specific medications were to cause a problem. In this case, our doctors should explain the potential problem, what symptoms to look for, and what constitutes a situation in which we should call them or seek emergency care.

    So, back to the question of taking both antidepressants and triptans. Using these medications together is NOT contraindicated. There IS a WARNING about using them together. The potential problem is serotonin syndrome. When prescribing these medications, our doctors should describe the potential symptoms of serotonin syndrome, and tell us what to look for and when to call them about problems.


    Here is what the FDA APPROVED prescribing information, which doctors and pharmacists use, for Imitrex says about serotonin syndrome:

    Serotonin Syndrome: The development of a potentially life-threatening serotonin syndrome may occur with triptans, including treatment with IMITREX, particularly during combined use with selective serotonin reuptake inhibitors (SSRIs) or serotonin norepinephrine reuptake inhibitors (SNRIs). If concomitant treatment with sumatriptan and an SSRI (e.g., fluoxetine, paroxetine, sertraline, fluvoxamine, citalopram, escitalopram) or SNRI (e.g., venlafaxine, duloxetine) is clinically warranted, careful observation of the patient is advised, particularly during treatment initiation and dose increases. Serotonin syndrome symptoms may include mental status changes (e.g., agitation, hallucinations, coma), autonomic instability (e.g., tachycardia, labile blood pressure, hyperthermia), neuromuscular aberrations (e.g., hyperreflexia, incoordination), and/or gastrointestinal symptoms (e.g., nausea, vomiting, diarrhea).

    Here is what the patient information, which you should receive when you fill a prescription for Imitrex says:

  • Some people may have a reaction called serotonin syndrome when they take certain kinds of medicines for depression called SSRIs or SNRIs while they are taking IMITREX Tablets. Symptoms may include confusion, hallucinations, fast heartbeat, feeling faint, fever, sweating, muscle spasm, difficulty walking, and/or diarrhea. Call your healthcare provider right away if you have any of these symptoms after taking IMITREX Tablets.

    The American Headache Society has a set of patient information articles available. One of them is "Triptans, SSRIs/SNRIs and Serotonin Syndrome." Here's a paragraph that summarizes the issue quite well:

    Add This Infographic to Your Website or Blog With This Code:

    "Because of this potential risk, the federal Food and Drug Administration issued a warning that implied doctors and patients should be wary of the co-administration of a triptan and an SSRI or SNRI. In fact, this warning was based almost entirely upon a theoretical concern and not upon clinical evidence or scientifically derived clinical evidence. Clinically significant serotonin syndrome from simultaneous use of these medications appears to be extremely rare and may not be caused by the triptans at all, and the benefit of adequate treatment for both migraine and depression appears to far outweigh the exceedingly low risk of dangerous “serotonin overload.”

    The bottom line:

    None of the FDA APPROVED information says that triptans and antidepressants shouldn't be used together. It's that simple. The information doesn't say that. What it does say is that there are symptoms of this rare problem, symptoms of which we should be aware so we can contact our doctors if those symptoms occur. For all the times I've seen serotonin syndrome described as "potentially fatal," I've never been able to find documentation of a single death from it.


    If you're taking both antidepressants and triptans or considering doing so, discuss the issue of serotonin syndrome with your doctor. Read and keep the patient information sheets that come with your prescriptions so you can refer back to them later if you need to. Some of our readers have reported that their pharmacists have questioned their prescriptions. If your pharmacist raises questions, don't let him or her put you in the middle. Insist that they call your doctor if they have concerns. Recently, we even heard from a reader whose pharmacy refused to fill her triptan prescription because she was taking an antidepressant. That pharmacist was out of line. Yes, it's part of their job to help protect us from problems from medications, but this pharmacist went too far.


    Read the information available about your medications. Talk to your doctor. Work with your doctor to make wise treatment decisions. Don't let uninformed people cause panic. On this particular issue, I highly recommend reading "Triptans, SSRIs/SNRIs and Serotonin Syndrome."



    ____________

    Resources:


    Rothrock, John F., MD. "Triptans, SSRIs/SNRIs and Serotonin Syndrome." Headache Toolbox. The American Headache Society. 2010. doi: 10.1111/j.1526-4610.2010.01692.x


  • Add This Infographic to Your Website or Blog With This Code:

    Live well,



    Puz-only-btn


    Get the latest Migraine and headache news, informational articles, tips for living well, and more in my free weekly newsletter. To subscribe, CLICK HERE.




    Follow me on    or 



    BlogWithIntegrity.com


    Page copy protected against web site content infringement by Copyscape© Teri Robert, 2010
    Last updated July 6, 2010
Published On: July 06, 2010